Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 15, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 11, 2018, 6:39 PM MDT for Carbon County, Wyoming. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2018, 6:39 PM MDT (00:39 UTC)
- Expired
- May 11, 2018, 7:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Carbon County, WY
The radar
The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:02 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365
WUUS55 KCYS 120039
SVRCYS
WYC007-120130-
/O.NEW.KCYS.SV.W.0015.180512T0039Z-180512T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
639 PM MDT FRI MAY 11 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
East central Carbon County in south central Wyoming...
* Until 730 PM MDT
* At 639 PM MDT, a severe thunderstorm was located 10 miles west of
Hanna, or 25 miles east of Rawlins, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4177 10677 4196 10694 4208 10661 4190 10643
TIME...MOT...LOC 0039Z 237DEG 18KT 4189 10676
HAIL...1.50IN
WIND...60MPH
$$
Cox5 follow-up statements
929
WWUS55 KCYS 120052
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
652 PM MDT FRI MAY 11 2018
WYC007-120130-
/O.CON.KCYS.SV.W.0015.000000T0000Z-180512T0130Z/
Carbon WY-
652 PM MDT FRI MAY 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL CARBON COUNTY...
At 651 PM MDT, a severe thunderstorm was located near Hanna, or 31
miles east of Rawlins, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4178 10674 4195 10681 4208 10661 4190 10643
TIME...MOT...LOC 0051Z 242DEG 19KT 4191 10665
HAIL...1.50IN
WIND...60MPH
$$
Cox099
WWUS55 KCYS 120100
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
700 PM MDT FRI MAY 11 2018
WYC007-120130-
/O.CON.KCYS.SV.W.0015.000000T0000Z-180512T0130Z/
Carbon WY-
700 PM MDT FRI MAY 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL CARBON COUNTY...
At 659 PM MDT, a severe thunderstorm was located over Hanna, or 32
miles east of Rawlins, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4178 10674 4195 10681 4208 10661 4190 10643
TIME...MOT...LOC 0059Z 251DEG 18KT 4187 10660
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Cox023
WWUS55 KCYS 120110
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
710 PM MDT FRI MAY 11 2018
WYC007-120130-
/O.CON.KCYS.SV.W.0015.000000T0000Z-180512T0130Z/
Carbon WY-
710 PM MDT FRI MAY 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN CARBON COUNTY...
At 710 PM MDT, a severe thunderstorm was located near Hanna, or 34
miles east of Rawlins, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4183 10661 4194 10668 4205 10658 4190 10643
TIME...MOT...LOC 0110Z 227DEG 17KT 4193 10658
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Cox654
WWUS55 KCYS 120117
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
717 PM MDT FRI MAY 11 2018
WYC007-120130-
/O.CON.KCYS.SV.W.0015.000000T0000Z-180512T0130Z/
Carbon WY-
717 PM MDT FRI MAY 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN CARBON COUNTY...
At 716 PM MDT, a severe thunderstorm was located near Hanna, or 37
miles east of Rawlins, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4185 10656 4194 10663 4202 10655 4190 10643
TIME...MOT...LOC 0116Z 237DEG 18KT 4195 10654
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Cox783
WWUS55 KCYS 120124
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
724 PM MDT FRI MAY 11 2018
WYC007-120134-
/O.EXP.KCYS.SV.W.0015.000000T0000Z-180512T0130Z/
Carbon WY-
724 PM MDT FRI MAY 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARBON COUNTY
WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail up to penny size and heavy
rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM MDT for
south central Wyoming.
LAT...LON 4185 10656 4194 10663 4202 10655 4190 10643
TIME...MOT...LOC 0124Z 237DEG 18KT 4197 10650
$$
CoxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:03 PM MDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 11, 3:03 PM MDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 303 PM MDT Fri May 11 2018 .SHORT TERM...(This evening through Saturday) Issued at 225 PM MDT Fri May 11 2018 Main focus is centered on this afternoon's strong to severe thunderstorm convection as development is underway at this time. A severe thunderstorm watch is in effect for much of southeast WY and far west Nebraska until 9pm this evening. Main hazard with the expected severe thunderstorm development will be large hail up to the size of tennis balls, pockets of 60 mph straight-line wind gusts, and a brief tornado can't be ruled out as well. The most favored area for storms will across Platte/Albany/Laramie Counties initially with future evolution anticipated to spread east towards the WY/NE border through the early/mid evening. Activity will weaken as it shifts east into a more stable environment. A cut-off low pressure system is present over the northern Great Basin with H5 ridging noted over the North-Central Plains east of the Front Range. The southwest flow aloft is allowing for H7-H3 vorticity impulses to traverse over WY within an increasing H3 divergent regime. This upper-level environment coupled with lower-level surface heating and positive moisture flux for greater instability will support development of scattered strong to severe thunderstorms through the afternoon and early evening. Freezing levels are lower today vs. yesterday and hail generation will be more apt to occur in presence of 1000-1400 J/Kg SBCAPE and near 50 kts of deep layer shear. Low-level effective helicity values are analyzed near 200 m2/s2 and this could allow for brief/quick spin ups, especially along or near remnant outflow boundaries where tilting could be better maximized. There is some question to the supportive strong/severe environment farther north into Converse and Niobrara and east into NE through the late afternoon. Instability is less then 800 J/kg north and drops off even quicker farther east in NE given early low-level clouds and cooler temperatures. As individual storms shift north, it is likely that they slowly weaken given lower buoyancy. Overall storm potency will reduce this evening as instability decreases. Upslope east to northeast winds will occur overnight along with moderate synoptic lift continuing to pivot over the region from the parent cut-off low over Idaho. Low clouds are anticipated to develop and move in from the east with low ceilings up against the Front Range by morning. Some drizzle to light rain will be possible through this time period but overall rainfall amounts will be light. Slightly drier low-level air will filter into the region as dewpoints fall into the low 40s and upper 30s through Saturday afternoon. Cloud cover and lower dewpoints will limit instability tomorrow and thunderstorm coverage will be more limited but periodic showers and drizzle will remain possible. .LONG TERM...(Sunday through Thursday night) Issued at 300 AM MDT Fri May 11 2018 Models showing generally unsettled weather and cooler than average or near average temperatures through next week. Late Sunday and Monday look to be the most favorable days for widespread showers and thunderstorms, particularly across southeast Wyoming and the southern Nebraska panhandle. The upper level low, forecast to stall across the eastern Great Basin today, is expected to drift east as a series of shortwaves move rapidly from southwest to northeast across the Front Range. As for the remainder of the week, some models still show the slow moving upper level low still impacting the area as late as Wednesday. The 00z ECMWF shows the system retrograding westward during the middle of the week and eventually being absorbed by the next strong Pacific low moving towards the California coastline. Kept a daily threat of showers and thunderstorms each day through Thursday afternoon. Do expect daytime temperatures to increase a few degrees by the end of next week as the cold pool aloft generally weakens and slightly more sunshine is expected across the area during the daytime. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1149 AM MDT Fri May 11 2018 Widespread IFR and LIFR ceilings across western Nebraska late this morning and into early afternoon. Not much improvement is expected with only MVFR ceilings likely through the afternoon in NE along with -RA periodically occurring. For WY TAF sites, VFR conditions prevail but expect TSRA to develop over the Laramie Mountain Range next 1-2 hours and shift east across eastern Wyoming. Turbulence and local wind shear will be likely near the stronger storms as pockets of gusty winds will be possible. Large hail will also be a concern in the strongest of storms. TSRA activity will decrease through the evening hours but scattered SHRA/DZ will persist overnight for NE sites as low clouds hang on. Ceilings will fall back down to IFR and possibly LIFR Saturday morning for NE sites and CYS. A slow improvement is expected to MVFR ceilings mid-day Saturday. && .FIRE WEATHER... Issued at 225 PM MDT Fri May 11 2018 Scattered showers and thunderstorms are starting to develop this afternoon across the Laramie Range. This activity will spread east through mid to late afternoon. Some storms will be strong to severe with larger hail and pockets of damaging wind gusts. A brief tornado is also possible. As such from the showers, moisture is high across the area with humidity levels remaining well above critical values. Winds will also remain below critical values along with the Spring green-up. All-told, fire weather concerns will be low for the next several days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...JSA LONG TERM...TJT AVIATION...JSA FIRE WEATHER...JSA
Hazardous weather outlook, May 11, 3:21 AM MDT, 15 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 321 AM MDT Fri May 11 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-120930- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 321 AM MDT Fri May 11 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a slight risk of severe thunderstorms this afternoon and evening over far southeast Wyoming and the southern Nebraska Panhandle including southern Albany, Laramie, far southern Platte and Goshen, southern Banner, Kimball and Cheyenne counties. There is a marginal risk of severe thunderstorms for much of the rest of the forecast area south of a Douglas to Alliance line. Scattered thunderstorms, some strong to severe, will develop this afternoon and continue into the evening hours. A few of the storms will likely become severe, mainly in the slight risk area, producing quarter size hail or larger, or wind gusts in excess of 60 mph. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered afternoon and evening showers and thunderstorms are expected nearly every day, with a few strong thunderstorms possible most days. .Spotter information statement... Spotter activation will not be needed. Rubin
In the hours before
Special weather statement, May 11, 4:31 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
431 PM MDT FRI MAY 11 2018
WYZ109-111-112330-
Central Carbon County WY-Southwest Carbon County WY-
431 PM MDT FRI MAY 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARBON COUNTY UNTIL
530 PM MDT...
At 429 PM MDT, a strong thunderstorm was detected on weather
radar located 7 miles northeast of Wamsutter, moving east at 25 mph.
Nickel size hail has been reported with this storm.
Locations impacted include...
Rawlins, Sinclair and Separation Lake.
This includes Interstate 80 in Wyoming between mile markers 200 and
220.
LAT...LON 4166 10751 4201 10751 4213 10720 4163 10708
4163 10793 4166 10793
TIME...MOT...LOC 2229Z 253DEG 24KT 4174 10788
GarmonLocal storm report, May 11, 5:33 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT FRI MAY 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 4 W RAWLINS 41.78N 107.31W
05/11/2018 E0.88 INCH CARBON WY PUBLIC
SOME QUARTER SIZED TOO, BUT MOSTLY NICKEL
&&
BCHAPMANLocal storm report, May 11, 5:35 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
535 PM MDT FRI MAY 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL RAWLINS 41.78N 107.23W
05/11/2018 E1.00 INCH CARBON WY PUBLIC
&&
BCHAPMANLocal storm report, May 11, 5:43 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
543 PM MDT FRI MAY 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL RAWLINS 41.78N 107.23W
05/11/2018 M1.00 INCH CARBON WY TRAINED SPOTTER
0535 PM HAIL 1 N RAWLINS 41.80N 107.23W
05/11/2018 E1.25 INCH CARBON WY PUBLIC
SOME UP TO PING PONG SIZE.
&&
BCHAPMANLocal storm report, May 11, 5:47 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MDT FRI MAY 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL RAWLINS 41.78N 107.23W
05/11/2018 E1.75 INCH CARBON WY TRAINED SPOTTER
&&
BCHAPMANSpecial weather statement, May 11, 6:06 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Cheyenne WY 606 PM MDT FRI MAY 11 2018 WYZ104-105-109-120045- Shirley Basin WY-Central Carbon County WY- Ferris/Seminoe/Shirley Mountains WY- 606 PM MDT FRI MAY 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON COUNTY UNTIL 645 PM MDT... At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles east of Seminoe Campground, or 38 miles northeast of Rawlins, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Carbon County. A severe thunderstorm watch remains in effect until 900 PM MDT for south central Wyoming. LAT...LON 4204 10668 4214 10677 4236 10634 4220 10615 TIME...MOT...LOC 0006Z 235DEG 28KT 4211 10662 Cox
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:06 PM MDT | Special Weather Statement | CYS | 39 min | |
| May 11, 6:10 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 26 min |
| May 11, 7:51 PM MDT | Special Weather Statement | CYS | 39 min | |
| May 11, 8:24 PM MDT | Special Weather Statement | CYS | Laramie | 66 min |
| May 11, 8:39 PM MDT | Special Weather Statement | CYS | Platte | 66 min |
| May 12, 8:26 AM MDT | Dense Fog Advisory | CYS | Albany, Laramie | 4 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.